[Skip to Content]
[Skip to Content Landing]
Other Articles
July 22, 1939

COMPLICATIONS FOLLOWING THE ADMINISTRATION OF SULFANILAMIDE

Author Affiliations

CLEVELAND

From the Department of Medicine of Cleveland City Hospital and Western Reserve University School of Medicine.

JAMA. 1939;113(4):288-291. doi:10.1001/jama.1939.02800290014005
Abstract

Symptoms of mild toxicity such as malaise, lassitude, weakness, headache, dizziness, depression, anorexia and nausea are frequently encountered in patients receiving sulfanilamide. Less commonly tinnitus, mental confusion, paresthesias, dyspnea, inability to concentrate, diarrhea, constipation and vomiting are observed. In unusual instances there is difficulty in micturition, slowing of the stream and loss of force. Lowering of the carbon dioxide combining power is not uncommon. With rare exceptions, the drug can be given despite these manifestations.

CYANOSIS  Some degree of cyanosis is present in 90 per cent of the cases in which the drug is used. It varies from a mild bluing of the lips or nail beds to an intense slaty discoloration of the entire body. It usually appears shortly after treatment is started, may disappear during the course of treatment and uniformly disappears within a few days after the use of the drug is stopped.The cyanosis is due

×